142,000 ED patients with antibiotic reactions

Don't miss life-threatening symptoms

If your patient asks for an antibiotic when it's not appropriate, you now have an attention-getting answer to give. A just-published study says adverse events caused by antibiotic use bring 142,000 patients to EDs each year.1

Patients might expect an antibiotic prescription when they are diagnosed with certain illnesses, such as upper respiratory tract infections. "Emergency nurses can use this information to explain that antibiotics are not harmless," says study author Daniel Budnitz, MD, MPH, medical officer in the Center for Disease Control and Prevention's Division of Healthcare Quality Promotion.

"Tell patients that if they have an illness due to a virus, prescribing an antibiotic — which kill bacteria, not viruses — is probably more likely to cause harm than to help the patient."

Half of the ED visits in the study was for penicillin reactions, and the other half were for reactions caused by other antibiotics. Your medication history should cover not only chronic medications, but also episodic medications and recent antibiotic use, says Budnitz.

If a patient presents with an allergic reaction, ask if they have had any change in their health, diet, medications — both prescribed and over-the-counter — herbs, cosmetics, new animals, household products, or recent activities, says Gwyn Parris-Atwell, MSN, CRNP, CS, CEN, clinical nurse specialist in the Department of Emergency Medicine at the Hospital of the University of Pennsylvania in Philadelphia. Also ask if they have ever had these symptoms before, if there is any history of allergies, and if the patient has any facial or tongue edema.

Is it life-threatening?

Is your patient is experiencing a minor allergic reaction or a more serious, anaphylactic-type reaction? "The presence of respiratory distress or shock would indicate the latter and would require immediate intervention to prevent deterioration and loss of life," says Jennifer Cochran, RN, patient care manager for the ED at Cox South Hospital in Springfield, MO.

Assess whether your patient is experiencing shortness of breath or tightness in the chest or throat, rash, hives, itching, nausea, vomiting, or diarrhea. "The patency of their airway would be the first consideration," she says. "Monitor the patient closely for laryngeal edema, laryngospasm, and circulatory collapse."

When patients says they feel like their "throat is closing up" or you observe increased work of breathing, an advanced airway may be necessary. "If it is determined that the patency of the airway is becoming increasingly compromised, the physician may opt to go ahead and establish an advanced airway," says Cochran. Laryngeal edema and spasm can make establishing an airway difficult, she warns.

Be prepared for the worst-case scenario with a patient experiencing an anaphylactic response, warns Cochran. Do these three things:

  • Keep advanced airway equipment, including suction and a bag-valve mask, within reach of the bedside at all times.
  • Closely monitor the patient for signs of shock, including hypotension, and late signs of decompensation from hypoxia, including bradycardia.
  • Comfort the patient during this time, as anxiety might worsen their condition.

A rash from drug hypersensitivity usually is a red, flat lesion with symmetric distribution, almost always on the trunk and extremities, notes Parris-Atwell. "Patients typically complain of itching with this rash," she says.

Patients also might present with tachycardia, hypotension, respiratory complaints, and significant history or petechiae or purpura, says Parris-Atwell. "True anaphylaxis involves multiple body systems including airway compromise," she says.

Reference

  1. Shehab N, Patel PR, Srinivasan A, et al. Emergency department visits for antibiotic-associated adverse events. Clin Inf Dis 2008; 47:735-743.